Doctors warn of synthetic marijuana dangers

Doctors say they're seeing a spike in patients who need treatment after using a cheap drug that is billed as an alternative to marijuana.



Synthetic marijuana, or K2, does not show up in drug tests. It's an imitation of the chemical in marijuana that makes users high, and it can be up to 800 times stronger than real marijuana.



Over the past month, K2 has sent two to three people each day to the psychiatric emergency room at Jacobi Medical Center in the Bronx, officials say.



Dr. Ben Raatjes says patients who arrive high on K2 are hard to control. "We've had episodes where individuals have become assaultive, injured other people, peers and staff members, where they've destroyed property," he says.



While the colorful packaging that K2 is sold in can make it look fun, doctors say the drug's side effects are not.



"Being incredibly paranoid, agitated, fearful; you can become violent, and then now you have the medical side effects. You can have a heart attack, seizures," says Dr. Maryann Popiel, chairman of Behavioral Healthcare Psychiatry at Jacobi Medical Center.



K2 is an illegal substance that can bring prison time plus state and federal fines totaling hundreds of dollars, officials say.


sorry to interrupt
your first 5 are free
Access to News 12 is free for Optimum, Comcast®, Time Warner® and Service ElectricSM customers.
Please enjoy 5 complimentary views of articles, photos, and videos during the next 30 days.
you have reached your 5 view limit
Access to News 12 is free for Optimum, Comcast®, Time Warner® and Service ElectricSM customers.
Please login, create an account or subscribe to continue enjoying News12.
Our sign-up page is undergoing maintenance and is not currently available. However, you will be given direct access to news12.com while we complete our upgrade.
When we are back up and running you will be prompted at that time to complete your sign in. Until then, enjoy the local news, weather, traffic and more that's "as local as local news gets."